Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

May 25, 2016Martin County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 25, 2016, 10:33 PM CDT for Martin County, Minnesota. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2016, 10:33 PM CDT (03:33 UTC)
Expired
May 25, 2016, 11:15 PM CDT
In force
42 min
Issued by
NWS Twin Cities, MN

County Martin County, MN

The radar

The Minneapolis radar (KMPX), 165 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 11:05 PM CDTHAIL 13 Ssw Fairmont, MNDEPUTIES REPORTED DIME TO QUARTER SIZE HAIL SOUTHWEST OF FAIRMONT
May 25, 11:15 PM CDTTSTM WND DMGFairmont, MNLARGE BRANCH DOWNED. TIME ESTIMATED. REPORTED VIA TWITTER.
May 25, 11:22 PM CDTHAIL 11 Ene Fairmont, MNVIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
755 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

387 
WWUS83 KMPX 260333
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1033 PM CDT WED MAY 25 2016

MNZ091-260415-
MARTIN-
1033 PM CDT WED MAY 25 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MARTIN COUNTY...

AT 1033 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER DOLLIVER...OR 9
MILES NORTHEAST OF ESTHERVILLE...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  CEYLON AND OKAMANPEDAN LAKE AROUND 1045 PM CDT. 
  IOWA LAKE AROUND 1100 PM CDT. 
  FAIRMONT AROUND 1110 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WILBERT AND EAST
CHAIN.

THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 97 AND 99.
 
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4350 9458 4350 9474 4370 9454 4356 9431
      4349 9445
TIME...MOT...LOC 0333Z 228DEG 19KT 4346 9467 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 25, 6:55 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, May 25, 6:55 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
655 PM CDT WED MAY 25 2016

.SHORT TERM...(This evening through Thursday)
Issued at 345 PM CDT Wed May 25 2016

Tonight and Thursday...Surface analysis this afternoon puts a low
pressure center near the MN/ND/SD triple-point with a warm front
snaking east-southeastward through the Twin Cities metro into
southwestern WI and its associated cold front dropping south to the
TX/OK panhandle area. Aloft, a wobbling upper level low over the
Montana international border is slowly rotating eastward into NE
Montana while several shortwave trough axes swing around the eastern
and southern peripheries of the upper low. KMPX radar has shown a re-
firing of convection this afternoon mainly over the western WI
portion of the coverage area, the area which hadn't truly been
worked over by morning convection mainly impacting the MN portion of
the coverage area. Destabilization along and in advance of the
surface front plus plenty of low level moisture has led to this re-
development. Storms will likely last for the next few hours in this
portion of the coverage area. Much more isolated storms have also
started to develop in the MN portion of the coverage area and these
storms will likely persist so long as daytime heating is received so
will maintain the higher chances for precipitation in WI with lesser
chances in MN. Chances overall diminish through the night as the
cold front out west makes gradual progress eastward across MN and
reaches the MN/WI border by daybreak Thursday morning. Much of the
day Thursday will remain dry as the cold front stalls out just south
of the coverage area but then then front will start to gradually
lift back north by late in the day Thursday, potentially allowing
another late-afternoon firing up of convection over southern
portions of MN into far SW WI. Not looking for much tomorrow but it
does warrant 20-30 percent chance late. As for temperatures, and
particularly dewpoints, this approaching cold front will not result
in any airmass change in terms of the reduction of temperatures but
it will result in a slightly drier airmass, thus lower dewpoints
going into Thursday. In fact, whereas highs today reached the mid to
upper 70s for much of the area, highs on Thursday will climb into
the lower to middle 80s. With the elevated dewpoints in place
already, lows tonight will only drop to the upper 50s to lower 60s
and be quite muggy. In that light, there is some potential for
patchy to areas of fog but with winds around 5 knots, the low level
moisture may well manifest itself as low stratus rather than fog
through daybreak. Shortly after daybreak, the breaking of the
inversion should allow the lower level moisture to mix out and
present a mix of sun and clouds for much of the day tomorrow.

.LONG TERM...(Thursday night through Wednesday)
Issued at 345 PM CDT Wed May 25 2016

Active weather continues throughout the period as a parade of
shortwave disturbances traverse through the west/southwest flow.
While a quick glance at the 7-day forecast may give the impression
that the period is going to be a washout, that is not the case.
There will be breaks between showers/thunderstorms, but the timing
will be tricky until closer in time.

The period does however look to start off on a wet note, with both
gfs and ecmwf models ejecting a shortwave trough into the area
from the southwest low, and pushing a surface trough across the
area from Thursday night through Saturday. Much of the area could
see 1-2 inches of rain during this time frame, along with a
potential for severe weather depending on how timing with the
trough/instability plays out. Definitely bears watching.

Sunday looks to have the highest potential to be a dry day, as mid
level riding works in overhead in the wake of the trough. This
will be the case into the Memorial Day holiday, but given the
pattern, cannot go totally dry with the forecast given the threat
for isolated to widely scattered convection.

The next trough will start spreading shortwave energy into the
area on Tuesday, when higher precipitation chances have been
included.

Temperatures remain near to above normal through the middle of
next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 646 PM CDT Wed May 25 2016

An isolated thunderstorm east of Alexandria is progressing east
this evening toward Mille Lacs Lake. A broad area of showers was
exiting west central WI. Otherwise, a quiet start to the period
with partly cloudy skies.

The main concern with this period is the ongoing convection across
central South Dakota into northern Nebraska. The HRRR has been
bullish in indicating this activity growing and congealing into
an MCS and spreading through southern MN overnight. Most other
guidance is not indicating this occurring though, but confidence
is gaining based on the latest trends and the consistent updates
from the HRRR. Fog may be an issue at some sites, especially east
where wind will be lighter. Tomorrow will be VFR with few or
scattered clouds.

KMSP...Will be monitoring the SD storms closely with updates to
come at the 03Z AMD and 06Z TAF. If they congeal as the HRRR
indicates, will have higher confidence in its handling with the
storms overnight, which would bring them through between 06Z and
09Z.

/OUTLOOK FOR KMSP/
Fri...Chance MVFR. TSRA Likely. Wind SE 5-10 kts.
Sat...Chance MVFR. TSRA Likely. Wind SE 5-10 kts.
Sun...Mainly VFR. Slight chance MVFR/TSRA. Wind SW 5-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...JPC
LONG TERM...LS
AVIATION...SPD
Hazardous weather outlook, May 25, 1:07 PM CDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
107 PM CDT WED MAY 25 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
261815-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
107 PM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL LIFT NORTH ACROSS THE FORECAST AREA THIS
AFTERNOON...THEN ADDITIONAL SCATTERED THUNDERSTORMS ARE POSSIBLE
THIS EVENING INTO THE EARLY MORNING HOURS. ALTHOUGH SEVERE WEATHER
POTENTIAL IS LOW...ISOLATED STRONG TO SEVERE THUNDERSTORMS
PRODUCING LARGE HAIL OR DAMAGING WINDS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ACTIVE WEATHER PATTERN WILL LAST THROUGH THE MEMORIAL DAY
WEEKEND WITH SEVERAL ROUNDS OF THUNDERSTORMS EXPECTED. THE THREAT
FOR LOCALLY HEAVY RAINFALL AND SEVERE WEATHER WILL EXIST WITH ANY
THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH
TONIGHT.

In the hours before

Local storm report, May 25, 5:06 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
506 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     3 NNW CHETEK            45.36N 91.69W
05/25/2016                   BARRON             WI   LAW ENFORCEMENT

            LOTS OF TREES DOWN.

&&

CARLYON
Special weather statement, May 25, 5:16 PM CDT, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
516 PM CDT WED MAY 25 2016

MNZ042-043-252315-
TODD-MORRISON-
516 PM CDT WED MAY 25 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN TODD AND
WEST CENTRAL MORRISON COUNTIES THROUGH 615 PM CDT...

AT 515 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR RANDALL TO LONG PRAIRIE. MOVEMENT
WAS NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LITTLE FALLS...LONG PRAIRIE...RANDALL...FLENSBURG...CAMP RIPLEY AND CAMP
RIPLEY JUNCTION.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 129 AND 143.
 U.S. HIGHWAY 71 BETWEEN MILE MARKERS 183 AND 189.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS LINE OF
STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.

LAT...LON 4616 9438 4616 9405 4596 9445 4590 9502
      4615 9468 4617 9437
TIME...MOT...LOC 2215Z 243DEG 19KT 4603 9454 4595 9488

JPC
Local storm report, May 25, 5:21 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
521 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             1 SSE LONG PRAIRIE      45.97N 94.86W
05/25/2016  M1.00 INCH       TODD               MN   TRAINED SPOTTER

&&

LS
Special weather statement, May 25, 6:31 PM CDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
631 PM CDT WED MAY 25 2016

MNZ043-260015-
MORRISON-
631 PM CDT WED MAY 25 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MORRISON
COUNTY THROUGH 715 PM CDT...

AT 631 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR LASTRUP TO NEAR FLENSBURG. MOVEMENT
WAS EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LITTLE FALLS...PIERZ...RANDALL...FLENSBURG...LASTRUP...CAMP RIPLEY...
HARDING...GENOLA...HILLMAN...LITTLE FALLS AIRPORT AND CAMP RIPLEY
JUNCTION.

THIS INCLUDES U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 134
AND 148.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4605 9381 4593 9406 4594 9465 4596 9465
      4615 9449 4616 9434 4616 9381
TIME...MOT...LOC 2331Z 253DEG 18KT 4608 9413 4599 9454

JPC
Local storm report, May 25, 7:42 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
742 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TORNADO          1 SSW VILLARD           45.70N 95.28W
05/25/2016                   POPE               MN   LAW ENFORCEMENT

            BOATS FLIPPED...SHED DAMAGED AND SHINGLES
            OFF ROOFS NEAR AMELIA LAKE.

&&

JPC
Special weather statement, May 25, 10:33 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1033 PM CDT WED MAY 25 2016

MNZ091-260415-
MARTIN-
1033 PM CDT WED MAY 25 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MARTIN COUNTY...

AT 1033 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER DOLLIVER...OR 9
MILES NORTHEAST OF ESTHERVILLE...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  CEYLON AND OKAMANPEDAN LAKE AROUND 1045 PM CDT.
  IOWA LAKE AROUND 1100 PM CDT.
  FAIRMONT AROUND 1110 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WILBERT AND EAST
CHAIN.

THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 97 AND 99.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4350 9458 4350 9474 4370 9454 4356 9431
      4349 9445
TIME...MOT...LOC 0333Z 228DEG 19KT 4346 9467

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:00 PM CDTSevere Thunderstorm WarningMPXMorrison45 min
May 25, 10:50 PM CDTSevere Thunderstorm WarningMPXMartin55 min
May 25, 11:20 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin55 min
May 25, 11:37 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Martin38 min
May 25, 11:51 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Nicollet54 min
May 26, 12:30 AM CDTSevere Thunderstorm WarningMPXNicollet45 min
May 26, 12:48 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown27 min
May 26, 1:05 AM CDTSevere Thunderstorm WarningMPXMartin, Watonwan40 min
May 26, 1:16 AM CDTSevere Thunderstorm WarningMPXLe Sueur, Nicollet44 min
May 26, 1:38 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Nicollet24 min
May 26, 2:01 AM CDTSpecial Weather StatementMPXBlue Earth, Faribault, Waseca44 min
May 26, 2:14 AM CDTSpecial Weather StatementMPXScott46 min
May 26, 3:07 AM CDTSpecial Weather StatementMPXGoodhue53 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.